Tennessee, 2006

Damaging Wind in Tennessee, July 13, 2006

July 13, 2006 · NWS MRX · 1 event in 1 county or zone

One tree was reported down on Highway 33 at McLemore Lane and another tree was down near Highway 33 on Hickory Valley Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One tree was reported down on Highway 33 at McLemore Lane and another tree was down near Highway 33 on Hickory Valley Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 6:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 13, 6:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT THU JUL 13 2006

.DISCUSSION...THUNDERSTORM WATCH 595 CANCELLED FOR MRX CWA.
WATCH AREA HAS STABILIZED DUE TO PREVIOUS CONVECTION. LEFT POPS
ON HIGH SIDE AS WEAK MID LEVEL SPEED MAX CONTINUES TO MOVE EAST
ACROSS N EDGE OF NE TN/SW VA. AIRMASS STILL A BIT UNSTABLE
ELSEWHERE WITH 70 DEGREE DP BOUNDARY ACROSS SE TN/SW NC. SON

PREVIOUS DISCUSSION:
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
THUNDERSTORMS HAVE FORMED AHEAD OF A WEAK VORT MAX WHICH IS A
REMNANT OF YESTERDAYS CONVECTION IN WEST TN. SEVERE THREAT THIS
EVENING LOOKS MARGINAL DUE TO MODEST INSTABILITY. THE STORMS WILL
PRODUCE VERY HEAVY RAIN...AND PRECIP LOADING COULD PRODUCE AN
ISOLATED DAMAGING WIND GUST. EXPECT THE STORMS TO DISSIPATE SOON
AFTER SUNSET. WITH A MOIST AIR MASS REMAINING OVER THE
AREA...SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
TOMORROW...MAINLY DRIVEN BY DIURNAL HEATING. WITH A LACK OF UPPER
LEVEL FORCING...COVERAGE SHOULD BE NO GREATER THAN SCATTERED.
COVERAGE SHOULD INCREASE ON SATURDAY AS THE MODELS BRING A TROUGH
INTO THE AREA. CLOUD COVER SHOULD LIMIT INSTABILITY...BUT LIFT WITH
THE TROUGH ACTING ON AN AIR MASS WITH PW NEAR 2 INCHES SHOULD
PRODUCE GOOD COVERAGE...WILL HAVE LIKELY POPS NORTH CLOSER TO THE
STRONGER VORTICITY AND HIGH CHANCE ELSEWHERE. HEAVY RAIN AND AN
ISOLATED DAMAGING WIND GUST WILL AGAIN BE POSSIBLE. MODELS HAVE
SOME TIMING AND STRENGTH DIFFERENCES WITH THE TROUGH...WITH THE NAM
BEING FASTER AND LESS AMPLIFIED THAN THE GFS. PREFER THE GFS
SOLUTION AT THIS TIME AS IT HAS BEEN MORE CONSISTENT. DRY AIR ALOFT
AND A MIDLEVEL INVERSION BEGINS TO BUILD INTO THE AREA LATE
SATURDAY NIGHT.

LONG TERM (SUNDAY THROUGH THURSDAY)...
A LARGE AREA OF HIGH PRESSURE WILL EXTEND EAST TO WEST FROM THE
APPALACHIANS TO THE ROCKIES. THE 500 MB CENTER OF THE HIGH WILL
SLOWLY DRIFT TO THE EAST AND BE OVER OUR AREA ON THURSDAY.
SUBSIDENCE UNDER THE RIDGE WILL PROMOTE A DRIER AND MORE STABLE
ATMOSPHERE. THUS WILL HAVE A DRY FORECAST WITH ABOVE NORMAL
TEMPERATURES FOR THIS PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  91  73  89 /  30  40  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  92  73  86 /  50  40  40  50
OAK RIDGE, TN                       72  91  73  86 /  40  40  40  50
TRI CITIES AIRPORT, TN              69  87  68  85 /  60  40  40  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Jul 13, 4:10 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT THU JUL 13 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-141000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
510 AM EDT (410 AM CDT) THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONT WILL MOVE INTO THE REGION TODAY...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.  A FEW OF THE STORMS
MAY BECOME SEVERE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND
DAMAGING WIND POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TYPICAL SUMMERTIME PATTERN WILL BE IN PLACE ACROSS THE AREA
THROUGH THE PERIOD...WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE FRIDAY THROUGH TUESDAY. A FEW STORMS
MAY INTENSIFY TO SEVERE LEVELS DURING THE AFTERNOON AND EVENING
HOURS...BRINGING THE POSSIBILITY OF DAMAGING WINDS...HAIL AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERALL...BUT MAY BE NEEDED
FOR ISOLATED SEVERE WEATHER REPORTS A FEW TIMES THROUGH THE REST OF
THIS WEEK AND INTO TUESDAY.

GH

In the hours before

Special weather statement, Jul 13, 2:34 PM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT THU JUL 13 2006

TNZ017-018-046-047-VAZ008-132030-
JOHNSON-NORTHWEST CARTER-SOUTHEAST CARTER-SULLIVAN-WASHINGTON-
334 PM EDT THU JUL 13 2006

...STRONG THUNDERSTORMS WERE AFFECTING CARTER...JOHNSON...SULLIVAN
COUNTIES IN TENNESSEE AND WASHINGTON COUNTY VIRGINIA...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
QUARRY TO BULADEAN....MOVING EAST AT 25 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

HW
Special weather statement, Jul 13, 3:10 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT THU JUL 13 2006

TNZ018-132100-
JOHNSON-
410 PM EDT THU JUL 13 2006

...A STRONG THUNDERSTORM WAS AFFECTING JOHNSON COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEORIA....MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

LCM
Local storm report, Jul 13, 3:12 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     9 W MORRISTOWN          36.21N 83.46W
07/13/2006                   GRAINGER           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG NORTHSHORE DRIVE. REPORTED BY
            GRAINGER SHERIFFS OFFICE.

&&

MEP
Special weather statement, Jul 13, 3:54 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT THU JUL 13 2006

TNZ082-132200-
BLEDSOE-
354 PM CDT THU JUL 13 2006

...A STRONG THUNDERSTORM WAS AFFECTING BLEDSOE COUNTY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PIKEVILLE....MOVING EAST AT
20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

LCM
Special weather statement, Jul 13, 5:52 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EDT THU JUL 13 2006

TNZ036-132330-
ANDERSON-
652 PM EDT THU JUL 13 2006

...STRONG THUNDERSTORMS WERE AFFECTING ANDERSON COUNTY...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
JACKSBORO TO 7 MILES EAST OF KINGSTON....MOVING EAST AT 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

LCM
Special weather statement, Jul 13, 6:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT THU JUL 13 2006

TNZ037-069-140045-
KNOX-UNION-
725 PM EDT THU JUL 13 2006

...STRONG THUNDERSTORMS APPROACHING KNOX AND UNION COUNTIES...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
JACKSBORO TO FARRAGUT....MOVING EAST AT 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

LCM

The radar

The Knoxville radar (KMRX), 33 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 13, 7:15 PM EST
Where
Union County, 5 mi NE of Maynardville
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -83.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519312.